Oncological Irony


“Cancer therapy is like beating the dog with a stick
to get rid of his fleas.”
—Anna Deavere Smith

One of the ironies of modern oncology is that most everything given to fight caner is carcinogenic. In my case the treatment for lymphoma has punched a gaping hole in my immune system.

A retrospective study from Memorial Sloan-Kettering Cancer Center found that 39% of patients with B-cell lymphoma like mine who got the drug rituximab had hypogammaglobulinemia.

I’ve had thirty-two doses of rituximab. As a result I’ll have to get monthly IVIG injections for hypogamma. IVIG retails for $10,000-$15,000 an infusion. I’ll see if the insurance company balks at that.

In her book, Another Day in the Frontal Lobe, neurosurgeon Katrina Firkin notes that,

Anything strong enough to help you is strong enough to hurt you. No treatment, at least no worthwhile treatment, comes without risk.. … There are plenty of medications that work wonders without us having a clear idea as to how or why they work. To me, that means there are probably other things those drugs are doing that we may not expect. It would be unlikely for a drug to have one and only one effect on the body. That’s not how the body works.

Chemo is a Faustian bargain, but one I would make again since it’s kept me around long enough to write this.

“I’ll take a medication when I need it,
if the benefits clearly outweigh the risks.
But I won’t expect to get something for nothing.”
—Katrina Firkin

Advertisements

5 thoughts on “Oncological Irony

  1. It’s rare that collateral can be avoided. I was spaying my field with a chemical that kills the toxic poison oak but also killed the surrounding plants.
    This makes for an interesting application to daily life: keep collateral damage down to a minimum.
    Mike you’ve been dealt a tough hand, my thoughts and prayers are with you. See you soon.

  2. The friendly fire of chemo. To me that has been the scariest part of treatment…wondering what’s down the road as a result of the chemo.

      1. Going through the last of the very short term effects from chemo on Thursday. Not a good day but I know what to expect and know it will subside. Tingling hands and feet have me worried about peripheral neuropathy. I need my hands for quilting! Hopefully temporary.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s